Alert archive / Washington / Storm Warnings in 2009

Storm Warning 1, NWS Seattle, WA

January 4, 2009

NWS Seattle, WA issued this storm warning at Jan 4, 2009, 5:26 PM PST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2009, 5:26 PM PST (01:26 UTC)
Expired
Jan 4, 2009, 9:58 PM PST
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WHUS76 KSEW 050126
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
526 PM PST SUN JAN 4 2009

PZZ132-050600-
/O.NEW.KSEW.SR.W.0001.090105T0126Z-090105T0600Z/
/O.EXT.KSEW.GL.W.0001.000000T0000Z-090106T0000Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
526 PM PST SUN JAN 4 2009

...STORM WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...
...GALE WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A STORM
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE
GALE WARNING IS NOW IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT OR TAKE
SHELTER UNTIL THE WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS
SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA
CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN
PORT UNTIL WINDS AND WAVES SUBSIDE.

&&

$$

PZZ130-133>135-150-153-156-170-173-176-050600-
/O.CON.KSEW.GL.W.0001.000000T0000Z-090105T1200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 20 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 20 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 20 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 20 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 20 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 20 TO
60 NM-
526 PM PST SUN JAN 4 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

$$

PZZ131-050600-
/O.CON.KSEW.GL.W.0001.000000T0000Z-090106T0000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
526 PM PST SUN JAN 4 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST MONDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ110-050600-
/O.CON.KSEW.RB.Y.0001.000000T0000Z-090106T0000Z/
GRAYS HARBOR BAR-
526 PM PST SUN JAN 4 2009

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
4 PM PST MONDAY...

A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 4 PM
PST MONDAY. 

A SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS MEANS THAT WAVE
CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR
HARBOR ENTRANCES.

$$
1 follow-up statement
778 
WHUS76 KSEW 050558
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
958 PM PST SUN JAN 4 2009

PZZ132-051400-
/O.CAN.KSEW.SR.W.0001.000000T0000Z-090105T0600Z/
/O.CON.KSEW.GL.W.0001.000000T0000Z-090106T0000Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
958 PM PST SUN JAN 4 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST MONDAY...
...STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE STORM
WARNING. A GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ135-051400-
/O.CAN.KSEW.GL.W.0001.000000T0000Z-090105T1200Z/
/O.NEW.KSEW.SC.Y.0210.090105T0558Z-090106T0600Z/
PUGET SOUND AND HOOD CANAL-
958 PM PST SUN JAN 4 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM PST MONDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST MONDAY. THE GALE
WARNING HAS BEEN CANCELLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WIND SPEEDS OF 21 TO
33 KNOTS OR A COMBINATION OF HAZARDOUS SEAS AND WIND SPEEDS OF
21 TO 33 KNOTS ARE LIKELY TO PRODUCE HAZARDOUS WAVE CONDITIONS TO
SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING
SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-133-134-150-153-156-170-173-176-051200-
/O.CON.KSEW.GL.W.0001.000000T0000Z-090105T1200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 20 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 20 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 20 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 20 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 20 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 20 TO
60 NM-
958 PM PST SUN JAN 4 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

$$

PZZ131-051400-
/O.CON.KSEW.GL.W.0001.000000T0000Z-090106T0000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
958 PM PST SUN JAN 4 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST MONDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ110-051400-
/O.CON.KSEW.RB.Y.0001.000000T0000Z-090106T0000Z/
GRAYS HARBOR BAR-
958 PM PST SUN JAN 4 2009

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
4 PM PST MONDAY...

A SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 4 PM
PST MONDAY. 

A SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS MEANS THAT WAVE
CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR
HARBOR ENTRANCES.

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this storm warning went out at Jan 4, 3:20 PM PST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 4, 3:20 PM PST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
320 PM PST SUN JAN 4 2009

.SYNOPSIS...A STRONG PACIFIC STORM WILL BRING RAIN AND HEAVY
MOUNTAIN SNOW TONIGHT. PRECIPITATION OVER MANY LOWLAND AREAS WILL
START AS A RAIN AND SNOW MIX OR AS SNOW BEFORE CHANGING TO ALL RAIN
BY MIDNIGHT. GUSTY WINDS WILL DEVELOP TONIGHT. MONDAY WILL BE
SHOWERY. ANOTHER POTENT AND WET STORM WILL BRING SIGNIFICANT
RAINFALL...AS WELL AS RISING SNOW LEVELS...TO THE AREA MIDWEEK.

&&

.SHORT TERM...CERTAIN AREAS HAVE BECOME WINDY ALREADY BUT OTHERS
REMAIN DEAD CALM. KBLI CONTINUES TO SHOW A NORTH WIND. IT APPEARS
THAT SOME AREAS SIMPLY WILL NOT GET ANY WIND OR SCOURING ACTION THIS
EVENING BEFORE THE PRECIPITATION BEGINS. THEREFORE WILL ISSUE MORE
WINTER WEATHER ADVISORIES. FOR NOW WILL LIMIT THESE TO A RING OF
ZONES MAINLY AWAY FROM THE WATER. COULD GET 1-3 INCHES IN THESE
ZONES...HIGHER NEAR THE MOUNTAINS. ZONES NEAR PUGET SOUND AND THE
OCEAN AND THE STRAIT WILL PROBABLY SEE SOME SNOW AS WELL...BUT THE
WIND HAS KICKED IN IN THESE ZONES AND ACCUMULATIONS SHOULD BE LESS
THAN AN INCH. IT IS A PLAN ANYWAY.

SNOW OR MIXED RAIN AND SNOW SHOULD CHANGE TO ALL RAIN LATE THIS
EVENING IN SOME ZONES...AFTER MIDNIGHT IN OTHERS. THE SNOW LEVEL
WILL RISE TO 3000 FEET OR SO LATE TONIGHT THEN FALL BACK TO 2000
FEET MONDAY. THE MOUNTAINS WILL GET POUNDED. THERE WILL BE HEAVY
SNOW IN BOTH THE CASCADES AND OLYMPICS THAT WILL LAST INTO TUESDAY
MORNING...BRINGING 2 OR 3 FEET OF NEW SNOW.

IT WILL BE A WET TIME ELSEWHERE...WITH CATEGORICAL POPS IN THE FIRST
SIX OR SEVEN PERIODS OF THE FORECAST. BREEZY OR WINDY AT TIMES TOO.
TEMPERATURES SHOULD REMAIN WELL ABOVE FREEZING AT LEAST...THERE IS
NO THREAT OF LOWLAND SNOW ON THE HORIZON AFTER TONIGHT. BURKE

.LONG TERM...HAVE HAD LITTLE TIME TO LOOK AT THE EXTENDED. HOWEVER
ALL THE RAIN IS GOING TO HAVE AN EFFECT ON THE RIVERS STARTING ABOUT
MIDWEEK. SEE HYDROLOGY DISCUSSION BELOW. AT THIS POINT IT APPEARS
THERE WILL BE SOME RIDGE BUILDING AND DRYING STARTING ABOUT THURSDAY
NIGHT AND CONTINUING INTO THE WEEKEND. HAVE MODIFIED THE FORECAST TO
JUST HAVE CHANCE POPS DURING THIS TIME. BURKE

&&

.HYDROLOGY...PREVIOUS DISCUSSION...A POTENT AND VERY WET STORM IS
ANTICIPATED TO BRING RISING SNOW LEVELS AND A PERIOD OF HEAVY
RAINFALL TO THE CWA ABOUT MIDWEEK. THE FRONTAL BOUNDARY ASSOCIATED
WITH THIS SYSTEM IS EXPECTED TO HANG UP OVER THE AREA. THIS COMBINED
WITH STRONG 850 MB FLOW WILL RESULT IN SIGNIFICANT RAINFALL ACROSS
THE SW FACING SLOPES OF THE OLYMPICS AND CASCADES. RAINFALL AMOUNTS
OF 3 TO 6 INCHES IS POSSIBLE ON THE COAST AND IN THE CASCADES DURING
THE TUE NIGHT THROUGH WED NIGHT TIME FRAME...WITH 8 TO 12 INCHES
POSSIBLE ON THE SW FACING SLOPES OF THE CASCADES. THIS AMOUNT OF
RAINFALL WOULD DRIVE MANY AREA RIVERS ABOVE FLOOD STAGE. THIS
SITUATION BEARS CLOSE MONITORING.

&&

.AVIATION...RAIN...SNOW AND MIXED WITH CIGS 1500-2000 FT STARTING
ALONG COAST AT 23Z...EXPECTED ARRIVAL PUGET SOUND REGION AROUND
00-01Z. CEILINGS LOWERING TONIGHT AHEAD OF THE FRONTAL PASSAGE WITH
WIDESPREAD CEILINGS 1000 TO 2000 FEET AND LOCAL VISIBILITIES 2-4SM
WITH MODERATE RAIN RIGHT AHEAD OF THE FRONT 03Z-09Z. BACK EDGE OF
FRONT REACHING THE COAST AROUND 06Z...KSEA 09Z...CASCADES 12Z. WINDY
CONDITIONS DEVELOPING AT THE SURFACE AND ALOFT AHEAD OF THE FRONT.
WINDS AT 5000 FEET 00Z-06Z TONIGHT SOUTHERLY 40 TO 60 KNOTS.

KSEA...CEILING DOWN TO 5000 FEET OVC WITH SCT DECK 2000 FEET AT 23Z.
EXPECT CIGS TO CONTINUE TO LOWER DOWN TO 1000 TO 2000 FEET WITH
POSSIBLE VISIBILITY 2-4SM IN RAIN OR MIXED RAIN AND SNOW 06Z-10Z.
SOUTHERLY WIND 6 TO 8 KNOTS INCREASING TO 10 TO 15 KNOTS WITH HIGHER
GUSTS AFTER 00Z. WINDS AT 5000 FEET STILL FORECAST SOUTHERLY 40-60
KNOTS 00Z-09Z. PRANGE

&&

.MARINE...GALE WARNINGS POSTED FOR ALL ZONES AS A STRONG FRONT MOVED
ACROSS THE COASTAL WATERS THIS AFTERNOON AND WILL MOVE INLAND
TONIGHT. BACK EDGE OF FRONT TIMED TO REACH THE COAST AROUND 06Z AND
MOVE THROUGH THE INLAND WATERS AROUND 09Z. STRONGEST WINDS WILL BE
JUST AHEAD OF THE FRONT FOR MOST ZONES. GALE FORCE WESTERLIES
EXPECTED BEHIND THE FRONT THROUGH THE STRAIT AND EAST ENTRANCE LATE
TONIGHT INTO MONDAY. WINDS EASING LATER MONDAY INTO TUESDAY. GALES
POSSIBLE AGAIN WITH ANOTHER SYSTEM ON WEDNESDAY. PRANGE

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...WINTER STORM WARNING FOR THE OLYMPICS AND CASCADES.
WINTER WEATHER ADVISORY FOR WESTERN WHATCOM COUNTY...WESTERN SKAGIT
COUNTY...HOOD CANAL...SOUTHWEST INTERIOR...AND LOWER CHEHALIS VALLEY.
WIND ADVISORY NORTHWEST INTERIOR AND WESTERN STRAIT.
 PZ...GALE WARNING ALL WATERS.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 9:58 PM PSTSmall Craft AdvisorySEW4 days
Jan 5, 3:24 PM PSTFlood WatchSEWClallam, Grays Harbor, Jefferson, King, Kitsap, Lewis and 6 more54 hr

Nearby

Storm Warnings in Washington, 2009Every storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.